Iowa, 2019

Flooding in Iowa, May 27 to 31, 2019

May 27 to 31, 2019 · NWS FSD · 15 events in 8 counties and zones

A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 5:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 27, 5:48 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 AM CDT Mon May 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 424 AM CDT Mon May 27 2019

The band of showers and thunderstorms that lifted across the area
overnight are now diminishing and exiting over the northern portions
of the CWA very early this morning. Precipitation amounts have
remained in check overnight, with localized 3-6 hr amounts of just
over an inch - focused mainly just south of Interstate 90 through
southeastern SD and northwestern IA. Current radar showing a
secondary broad area of showers and thunderstorms lifting through
eastern NE, and this activity is expected to overspread the eastern
portions of our CWA during the morning hours. With increasing lift
provided by an upper level shortwave drifting northeastward out of
central NE, there will again be the potential for heavy rain -
possibly exceeding 1" in some locales - focused primarily over the
northeastern quarter of our CWA. This will coincide with the WPC
Slight Risk of Excessive Rainfall. Contemplated a Flash Flood Watch
for portions of the area, though with the expectation that rainfall
totals are based on a several hour event, as opposed to intense
instantaneous rainfall rates, elected not to. That being said,
cannot rule out localized ponding of water and relatively minor
street flooding in poor drainage areas during the morning hours. It
will be something to keep an eye on as the activity evolves however.

By afternoon, the trend will be for drying as better upper level
support is lost as the aforementioned shortwave tracks off into MN.
Hi-res CAMs actually suggest little additional precipitation for the
remainder of the afternoon/evening, and with the well advertised
warm front remaining well to our south, the threat for afternoon
severe convection looks pretty limited - which coincides with SPC
downgrading the threat to only Marginal for our far southern CWA.

Models would suggest that much of tonight will be dry, with surface
ridging actually building southward into the area. By later tonight,
convection is expected to develop through NE - closer to the surface
low/warm front, and some of this activity may drift into the
southern portions of our CWA overnight. Would not expect any severe
storms with the better instability well to our south.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CDT Mon May 27 2019

A better chance of shower and thunderstorm activity - along with
moderate to heavy rain - will occur on Tuesday afternoon and night
as the low pressure and attendant warm front over NE begins to drift
to the east with upper level support provided by an increasing upper
level jet.  While there remains a severe threat with this activity,
the model trend has been for the warm front to stay to our south -
and SPC has again downgraded the threat over our area from Enhanced
to Slight for our far southeastern IA zones. Again, this will be
dependent on where the low eventually tracks, so it will be
something to keep an eye on.

An upper level low will then track across the region for Wednesday
into Thursday, keeping small chances of showers for our area through
that time period. The remainder of the week into the weekend looks
to be a drier period with a less amplified upper level pattern
evolving across the central CONUS. Temperatures for the end of the
week will hover just either side of normal, with high in the 70s and
lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon May 27 2019

Compact upper level wave lifting northeast across eastern NE at
11z and will rapidly lift through the area by mid to late morning.
Surface wave will pass impossibly close to KSUX, so wind
directions likely to pass through about 270 degrees of the compass
over the next 2-4 hours. Wide mix of VFR, MVFR and locally IFR
conditions exist in the rain band wrapping from the warm
advective wing to almost trowally signature behind the system.
Overall, should trend toward a more solid MVFR height which will
persist through the upcoming TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, May 27, 4:47 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
547 AM CDT Mon May 27 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-281100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area through early
this afternoon. There will be the potential for heavy rainfall with
localized flash flooding, mainly from Interstate 90 and northward.
While the afternoon will be primarily dry, if storms do develop,
there is a potential for them to become strong to severe this
evening south of Interstate 90, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe, mainly south of Interstate
90, with large hail and damaging winds. In addition, heavy rain will
be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-281100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. While the
afternoon will be primarily dry, if storms do develop, there is a
potential for them to become strong to severe this evening along the
lower Missouri River Valley, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe through the lower Missouri
River corridor, with large hail and damaging winds. In addition,
heavy rain will be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Clay

When
May 27, 7:30 AM CST to May 31, 11:59 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer (gage site SPOI4) reached a crest of 2.68 feet above flood stage on May 29. The main impact was inundation of agricultural land, which further delayed spring planting. A few county roads were briefly flooded west of Spencer. Moderate flooding continued at the end of the month.

Flood, Lyon

When
May 27, 7:45 AM CST to May 31, 11:59 PM CST
Where
Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.250

The Rock River at Rock Rapids (gage site RAPI4) reached a crest of 4.71 feet above flood stage on May 27. The main impact was inundation of agricultural land, which further delayed spring planting. Minor flooding continued at the end of the month.

Flood, Sioux

When
May 27, 12:00 PM CST to 6:00 PM CST
Where
Sioux County, 4.27 mi NE of Rock Vly to 5.34 mi NE of Rock Vly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.250, -96.250

Burr Oak Creek above Perkins (gage site BOCI4) reached a crest of 2.54 feet above flood stage on May 27. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Cherokee

When
May 27, 4:00 PM CST to May 31, 11:59 PM CST
Where
Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.470

The Little Sioux River at Cherokee (gage site CHKI4) reached a peak of 3.52 feet above flood stage at the end of the month. The main impact was inundation of agricultural land, which further delayed spring planting. Minor flooding continued at the end of the month.

Flood, O'Brien

When
May 27, 4:00 PM CST to May 31, 11:59 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

The Little Sioux River at Cherokee (gage site CHKI4) reached a peak of 3.52 feet above flood stage at the end of the month. The main impact was inundation of agricultural land, which further delayed spring planting. Minor flooding continued at the end of the month.

Flood, Lyon

When
May 27, 11:30 PM CST to May 29, 3:30 PM CST
Where
Lyon County, 3.58 mi E of Alvord to 2.81 mi SE of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.340, -96.250

The Rock River at Rock Valley (gage site RKVI4) reached a crest of 2.54 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Sioux

When
May 27, 11:30 PM CST to May 29, 3:30 PM CST
Where
Sioux County, 5.59 mi NW of Rock Vly to 5.33 mi NW of Rock Vly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.258, -96.377

The Rock River at Rock Valley (gage site RKVI4) reached a crest of 2.54 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Dickinson

When
May 28, 3:00 AM CST to May 31, 11:59 PM CST
Where
Dickinson County, 3.66 mi SW of Montgomery to 3.77 mi WSW of Montgomery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -95.260

The West Fork of the Little Sioux River near Lake Park (gage site LPRI4) reached a crest of 0.95 feet above flood stage on May 30. The main impact was inundation of agricultural land between Lake Park and Montgomery, which further delayed spring planting. Minor flooding continued at the end of the month.

Flood, Sioux

When
May 28, 4:00 AM CST to 12:00 PM CST
Where
Sioux County, 4.2 mi S of Maurice to 4.2 mi SSE of Maurice
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.909, -96.175

The West Branch of the Floyd River near Struble (gage site STUI4) reached a crest of 0.35 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Plymouth

When
May 28, 4:00 AM CST to 12:00 PM CST
Where
Plymouth County, 0.7 mi NNW of Struble to 0.68 mi N of Merrill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.909, -96.186

The West Branch of the Floyd River near Struble (gage site STUI4) reached a crest of 0.35 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Sioux

When
May 28, 8:00 AM CST to May 29, 2:00 PM CST
Where
Sioux County, 0.5 mi W of Newkirk to 0.5 mi SE of Orange City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.070, -95.960

The Floyd River at Alton (gage site ALTI4) reached a crest of 0.89 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Clay

When
May 28, 11:00 AM CST to May 29, 4:00 PM CST
Where
Clay County, 5.42 mi NNW of Everly to 5.24 mi NNE of Moneta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.236, -95.388

The Ocheyedan River near Everly (gage site OREI4) reached a crest of 0.45 feet above flood stage on May 28. The main impact was inundation of agricultural land, which further delayed spring planting.

Flood, Plymouth

When
May 28, 3:00 PM CST to May 31, 11:59 PM CST
Where
Plymouth County, 2.54 mi W of Millnerville to 2.29 mi WSW of Millnerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.680, -96.550

The Big Sioux River near Jefferson (gage site BSJS2) reached a crest of 5.49 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed the spring planting. Minor flooding continued at the end of the month.

Flood, Dickinson

When
May 29, 3:00 AM CST to May 31, 11:59 PM CST
Where
Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.501, -95.221

The Little Sioux River near Montgomery (gage site MLSI4) reached a crest of 1.07 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed spring planting. 170th Avenue was flooded north of State Highway 9. Minor flooding continued at the end of the month.

Flood, Woodbury

When
May 30, 12:00 PM CST to May 31, 11:59 PM CST
Where
Woodbury County, 6.89 mi WNW of Leeds to 5.67 mi WNW of Leeds
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -96.499

The Big Sioux River at Sioux City (gage site SXCI4) reached a crest of 1.09 feet above flood stage on May 31. Main impact was inundation of agricultural land upstream of Sioux City, which further delayed the spring planting. Minor flooding continued at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831432, 831418, 831423, 831435, 831436, 831421, 831422, 831430, 831425, 831426, 831427, 831431, 831380, 831433, 831382.